Patient Comments: Hip Bursitis - Symptoms

What symptoms did you experience with hip bursitis?

Comment from: 65-74 Female (Patient) Published: April 18

I have hip bursitis in both hips and have had two shots in each since it developed more than a year ago. Sometimes the shot is effective, and sometimes it isn't. Sleeping is horrible, as both sides are involved. Ironically, I wake up with pain in my knee on the side I am sleeping on. I guess from pressing on the bursa while sleeping, the pain radiates. I alternate usage of Advil, Aleve, Celebrex (which did little), Flexeril (which does little) and Tylenol. I have had three rehab sessions and have not seen much improvement. I love to walk, but I know that aggravates it.

Was this comment helpful?Yes
Comment from: Sandy, 35-44 Female (Patient) Published: April 18

I am a 42-year-old female who has been struggling with hip pain for many years but it is steadily getting worse. Sleeping is a nightmare. It hurts to lay on the "bad" hip, but when I lay on the other side, I still get pain. It's not at first but after about 10 minutes or so, it feels like the hip is being stretched. I take prescribed pain killers and sleeping pills or I would never get any sleep. I teach preschool and one of the "hazards" is sitting on the floor or little chairs. Sitting cross-legged is the worst!

Was this comment helpful?Yes
Comment from: 19-24 Female (Patient) Published: April 18

I'm 20 years old and was diagnosed with hip bursitis when I was 17. I tried physical therapy and have had no luck. I can't sleep on my right side -- the affected side -- I can't sit criss-crossed on the floor, and I have a very hard time walking for long periods.

Was this comment helpful?Yes
Comment from: Trackwa, 35-44 Female (Patient) Published: April 04

I am a 40-year-old female and have had chronic hip pain for more than four years. I have been diagnosed with chronic hip bursitis. I have had two Cortisone injections, both of which did not work. I've had physical therapy, which did nothing. I am waiting to have another injection. If this fails, he will operate. I am now unable to walk at a normal pace. I am in constant pain and take painkillers every four hours, but they do not take the pain away. I cannot put all my weight on my left leg and have to sit down to get dressed or put shoes on. I cannot sit for long periods or lie on my left side. I cannot sit cross-legged or lean toward my left side. I cannot swim or exercise. I am in constant pain day and night.

Was this comment helpful?Yes
Comment from: Someobody19, 13-18 Female (Patient) Published: April 04

I am only 18, and I have just been diagnosed with hip bursitis. I have had pain in my left hip for as long as I can remember and have spent several hundred dollars on orthotics and other "treatments." I am a retired gymnast and now I am a gymnastics coach. I have taken so much ibuprofen and Tylenol over the years that it doesn't even work anymore. The doctor says I may have it for the rest of my life, and since pain meds don't work, I'm pretty much screwed. Because of my job, I can't let it rest either. I'm in excruciating pain almost constantly. Sucks to be me.

Was this comment helpful?Yes
Comment from: Diane, 45-54 Female (Patient) Published: February 23

I am a 54 year old female, 120 lbs 5'5,(was) very active. I have been suffering with bursitis of my right hip for 25 years. I have had injections, physical therapy, megadosed myself with asprin, motrin, you name it. I had a hip arthroscopy last August. My pain level at times now, 6 months post op is a 10+ if I remain in the same position sitting or laying down for an extended period of time. I am frustrated and I don't know what to do. The pain sometimes radiates to my knee to my ankle. I have had a full spine MRI and Neuro studies. Percodan doesn't take away the pain, just makes it so I don't care.

Was this comment helpful?Yes
Comment from: SingleMom, 35-44 Female (Patient) Published: February 01

I am a 41-year-old female. I feel that I'm in fairly good shape and definitely not overweight. My right hip started hurting about eight weeks ago, especially during adult activities. As time passed, I noticed when I sat for long, my hip would get stiff, and it would take me a while to straighten back out. I did physical therapy and several steroid shots, but my hip is still hurting. They believe it to be bursitis, but nothing has touched it yet.

Was this comment helpful?Yes
Comment from: DaveyDave, 35-44 Male (Patient) Published: July 05

43 year old male suffering with greater trochanter bursitis for several years. I was misdiagnosed by my ortho who told me I have AVN (avascular necrosis). Went to a new DR same thing. I finally went to a pain management Dr. who said I have bursitis not AVN. He gave me an injection into the bursa with great results for the first two months, went back for 3 more without the same result. Now I don't know where to turn. Back to another ortho or to the pain Dr to see if there is anything else we can do. This is really affecting my life in a negative way now. Can't sleep, walk long distances, etc......

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Hip Bursitis - Describe Your Experience Question: Please describe your experience with hip bursitis.
Hip Bursitis - Treatment Question: What was your hip bursitis treatment?
Hip Bursitis - Prognosis Question: What is the prognosis for your hip bursitis?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.